Alabama, 2011

Damaging Winds in Alabama, June 18, 2011

June 18, 2011 · NWS HUN · 35 events in 5 counties and zones

A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph. These winds still knocked large tree limbs and small trees down. Power was knocked out for about 12,000 utility customers in Madison County. Heavier damage occurred in northern Jackson County where numerous trees and power line were knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 11:32 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 18, 11:32 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SAT JUN 18 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD. A FEW SHOWERS
OR THUNDERSTORMS COULD OCCUR THIS AFTERNOON. HOWEVER...SINCE CONFIDENCE
IS LOW...WILL ONLY PUT IN VCTS BETWEEN 18Z AND 23Z. MAY NEED TO
UPDATE LATER TO PUT IN A TEMPO OR PREDOMINANT GROUP FOR TSRA FOR A
FEW HOURS IF THIS DEVELOPS. IF THIS HAPPENS...MVFR TO IFR CIGS OR
VSBYS COULD MATERIALIZE.

&&

.PREV DISCUSSION... /ISSUED 1032 AM CDT SAT JUN 18 2011/

UPDATE...INCREASES POPS AND ADDED THUNDERSTORM WATCH ACROSS THE CWA.

DISCUSSION...TWO LARGE MCS NOW ALONG THE KY/TN BORDER WILL CONTINUE
TO MOVE SOUTH THIS AFTN. THE MOST ERN MCS WILL LIKELY MISS OUR CWA
BUT THE WRN MCS SHOULD BEGIN TO AFFECT OUR NWRN/TN ZONES ARND NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT HOWEVER CANT RULE OUT SOME
HAIL UP TO THE SIZE OF QUARTERS...ALSO HEAVY RAIN WILL BE POSSIBLE.
THE SVR THREAT SHOULD BEGIN TO DIMINISH ARND 7 PM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...20
PREV DISCUSSION...07
Hazardous weather outlook, Jun 18, 9:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT SAT JUN 18 2011

ALZ001>010-016-TNZ076-096-097-190215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1016 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS WILL BECOME STRONG TO SEVERE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...
HEAVY RAIN AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL BEGIN TO
DIMINISH AROUND 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THREAT FOR THUNDERSTORMS WILL DIMINISH AS HIGH PRESSURE BUILDS
ACROSS THE REGION. HOWEVER...AFTERNOON HEAT INDEX VALUES WILL RISE
INTO THE 100 TO 105 DEGREE RANGE SUNDAY THROUGH TUESDAY.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
NIGHT INTO THURSDAY AS A COLD FRONT MOVES INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA.

SS

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
June 18, 12:50 PM CST to 12:55 PM CST
Where
Limestone County, 0.67 mi SSE of Ardmore
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
34.992, -86.844

Several trees were blown down in and around Ardmore, especially on Main Street.

Thunderstorm Wind, Madison

When
June 18, 1:05 PM CST to 1:15 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.860, -86.750

A shed sustained roof damage.

Thunderstorm Wind, Madison

When
June 18, 1:13 PM CST to 1:18 PM CST
Where
Madison County, 1.13 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.970, -86.500

A tree was reported down along Greenville Pike road in northern Madison county.

Thunderstorm Wind, Madison

When
June 18, 1:13 PM CST to 1:18 PM CST
Where
Madison County, Mint Spg
Measured
36 kt (41 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
34.950, -86.470

A gust to 41 mph was measured.

Thunderstorm Wind, Madison

When
June 18, 1:15 PM CST to 1:20 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.860, -86.750

A funeral tent was blown over and sustained some damage.

Thunderstorm Wind, Madison

When
June 18, 1:16 PM CST to 1:21 PM CST
Where
Madison County, 0.57 mi W of Fletcher Chapel
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.730, -86.680

A Bradford Pear tree was blown down in the Cumming Research Park area.

Thunderstorm Wind, Madison

When
June 18, 1:16 PM CST to 1:21 PM CST
Where
Madison County, 1.36 mi WSW of Huntsville Mills Arp
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.744, -86.573

A large pine tree fell on a vehicle behind a house at this location.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, 0.43 mi E of Bell Factory
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
34.819, -86.472

Trees were blown down on Bell Factory Road.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, 0.53 mi E of Bell Factory
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.821, -86.471

Trees were blown down on Streakley road.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, 0.69 mi N of New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.910, -86.430

Several trees were blown down along Winchester road.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, Maysville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -86.430

A tree was blown along Brownsboro road.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, 1.14 mi E of Ryland
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.770, -86.460

Multiple tree branches were blown down, some of which were one inch in diameter.

Thunderstorm Wind, Madison

When
June 18, 1:18 PM CST to 1:23 PM CST
Where
Madison County, 1.36 mi WSW of Huntsville Mills Arp
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.739, -86.570

Large trees were blown down on Minor Street between Pratt Avenue and Ward Street. Power lines were also knocked down.

Thunderstorm Wind, Madison

When
June 18, 1:19 PM CST to 1:24 PM CST
Where
Madison County, 1.36 mi SE of Moores Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.839, -86.500

Six large trees were blown down and part of a barn roof was ripped off. Numerous branches blown down as well.

Thunderstorm Wind, Madison

When
June 18, 1:20 PM CST to 1:25 PM CST
Where
Madison County, 1.75 mi WNW of Molder
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Public
Coordinates
34.813, -86.446

Multiple trees and branches blown down. Several privacy fences knocked down.

Thunderstorm Wind, Madison

When
June 18, 1:20 PM CST to 1:25 PM CST
Where
Madison County, 1.08 mi E of Ryland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.768, -86.461

Multiple trees and branches at least one inch in diameter were blown down on Ryland Pike.

Thunderstorm Wind, Madison

When
June 18, 1:22 PM CST
Where
Madison County, 2.52 mi SSW of Monrovia
Measured
36 kt (41 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.738, -86.741

A 41 mph gust was measured on Hughes road.

Thunderstorm Wind, Madison

When
June 18, 1:23 PM CST to 1:27 PM CST
Where
Madison County, Maysville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -86.430

A tree was blown down on Hurricane Creek road.

Thunderstorm Wind, Madison

When
June 18, 1:24 PM CST to 1:29 PM CST
Where
Madison County, 2.38 mi ENE of (Hsv)huntsville Jone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.640, -86.730

Some branches were blown off a tree onto a roof.

Thunderstorm Wind, Madison

When
June 18, 1:24 PM CST to 1:29 PM CST
Where
Madison County, 2.61 mi ENE of (Hsv)huntsville Jone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.640, -86.726

A 100 foot tall pine tree was blown down onto a house on Bremerton Drive.

Thunderstorm Wind, Jackson

When
June 18, 1:25 PM CST to 1:30 PM CST
Where
Jackson County, Hollytree
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
34.800, -86.250

Two trees were snapped. A six inch diameter tree was snapped near its base, while a nearby sapling one inch in diameter was snapped halfway up the tree.

Thunderstorm Wind, Jackson

When
June 18, 1:25 PM CST to 1:30 PM CST
Where
Jackson County, 1.76 mi W of Hollytree
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.797, -86.281

Four trees were blown down in the Holly Tree area.

Thunderstorm Wind, Jackson

When
June 18, 1:30 PM CST to 1:35 PM CST
Where
Jackson County, 0.65 mi S of Paint Rock
Measured
46 kt (53 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
34.661, -86.329

Three trees were uprooted and numerous trees branches were knocked down.

Thunderstorm Wind, Madison

When
June 18, 1:33 PM CST to 1:38 PM CST
Where
Madison County, 2.59 mi NW of Gurley to 1.14 mi E of Gurley
Measured
48 kt (55 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.726, -86.413

Trees and some power lines were reported down from Gurley to the eastern edge of the county.

Thunderstorm Wind, Madison

When
June 18, 1:35 PM CST to 1:38 PM CST
Where
Madison County, 0.52 mi SW of Gurley
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.695, -86.386

Power lines were reported knocked down from Childress to Jackson roads.

Thunderstorm Wind, Jackson

When
June 18, 1:41 PM CST to 1:46 PM CST
Where
Jackson County, 0.69 mi S of Skyline
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.810, -86.120

Several reports of trees and power lines knocked down in the skyline area. Power outages were reported as well.

Thunderstorm Wind, Jackson

When
June 18, 1:53 PM CST to 1:58 PM CST
Where
Jackson County, 0.57 mi W of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.950, -85.740

A tree was knocked down onto a home on CR 206.

Thunderstorm Wind, Jackson

When
June 18, 1:53 PM CST to 1:58 PM CST
Where
Jackson County, 0.89 mi SE of Bridgeport
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.940, -85.720

Numerous trees and power lines were knocked down in the city of Bridgeport and the surrounding areas. Numerous power outages were reported in the area. One tree was knocked onto a home on Dr. Lee Avenue in Bridgeport.

Thunderstorm Wind, Marshall

When
June 18, 2:07 PM CST to 2:12 PM CST
Where
Marshall County, 1.79 mi NE of Warrenton
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.370, -86.350

A tree was blown down on a power line on Cha-La-Kee road.

Thunderstorm Wind, Marshall

When
June 18, 2:09 PM CST to 2:14 PM CST
Where
Marshall County, 1.68 mi NNE of Lane
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.342, -86.216

A tree was blown down near Hustleville road.

Thunderstorm Wind, Marshall

When
June 18, 2:14 PM CST to 2:19 PM CST
Where
Marshall County, 2.71 mi ESE of Little New York
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.366, -86.135

A tree was blown down near Baker road.

Thunderstorm Wind, Dekalb

When
June 18, 2:36 PM CST to 2:41 PM CST
Where
Dekalb County, 2.69 mi SE of Stamp
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.550, -85.700

Trees and power lines were blown down.

Thunderstorm Wind, Dekalb

When
June 18, 2:40 PM CST to 2:45 PM CST
Where
Dekalb County, 0.8 mi E of Valley Head
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.569, -85.616

Trees were blown down along Highway 117 in the Valley Head community.

Thunderstorm Wind, Dekalb

When
June 18, 2:40 PM CST to 2:45 PM CST
Where
Dekalb County, 1.05 mi NNE of Ft Payne
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.443, -85.721

Trees were blown down along Highway 11 in the Fort Payne community.

Thunderstorm Wind, Dekalb

When
June 18, 2:41 PM CST to 2:46 PM CST
Where
Dekalb County, 1.78 mi ENE of Ft Payne
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.444, -85.704

Trees were blown down at the 1700 block of CR 89.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328303, 327322, 327318, 328473, 327358, 328361, 328459, 327333, 327343, 327347, 327350, 328307, 328456, 328404, 328416, 328585, 328577, 327326, 328253, 328391, 328372, 328623, 328468, 327363, 328249, 328366, 328316, 328353, 328251, 328286, 328289, 328295, 328694, 328695, 328693.